From Northville, Michigan, USA:
My 17 year old son was diagnosed with type 1 diabetes four weeks ago. He has been taking two injections of 70/30 every day. His blood sugars have been between 80 and 110 mg/dl [4.4 and 6.1 mmol/L]. He was just diagnosed with strep throat five days ago and was prescribed Penicillin VK, twice a day. His blood sugars are now running 120 to 160 mg/dl [6.7 to 8.9 mmol/L]. He is taking the same insulin injections and eating the same number of carbohydrates, etc. Can the PenicillinVK cause increased blood sugars? Can taking Penicillin VK cause a false positive glucose reading on a urine dip stick?
Being ill can certainly cause blood sugars to be higher than normal in a child with diabetes. Frequently, kids need extra insulin during illness to help prevent blood sugars from climbing too high. Penicillin will not cause high blood sugars and should not cause a false glucose reading on urine test strip.
Original posting 9 Dec 2005
Posted to Other Illnesses
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.